Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 79, NWS Goodland, KS

June 14, 2011Cheyenne County, Colorado; Greeley County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 14, 2011, 1:26 PM MDT for Cheyenne County, Colorado; Greeley County, Wallace County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2011, 1:26 PM MDT (19:26 UTC)
Expired
Jun 14, 2011, 1:56 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, CO, Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 1:36 PM MDTHAIL 0.75Weskan, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KGLD 141926
SVRGLD
COC017-KSC071-199-142030-
/O.NEW.KGLD.SV.W.0079.110614T1926Z-110614T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MDT TUE JUN 14 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  NORTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
  SOUTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 230 PM MDT

* AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF ARAPAHOE...AND WAS MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WESKAN AND TRIBUNE.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 111 AND 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.


&&

LAT...LON 3869 10158 3835 10158 3878 10226 3898 10208
TIME...MOT...LOC 1926Z 308DEG 21KT 3880 10207
WIND...HAIL 60MPH 1.00IN
$$

BULLER
2 follow-up statements
254 
WWUS53 KGLD 141943
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
143 PM MDT TUE JUN 14 2011

COC017-KSC071-199-142030-
/O.CON.KGLD.SV.W.0079.000000T0000Z-110614T2030Z/
CHEYENNE CO-GREELEY KS-WALLACE KS-
143 PM MDT TUE JUN 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WALLACE...NORTHERN GREELEY AND EAST CENTRAL CHEYENNE COUNTIES UNTIL
230 PM MDT...

AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTH OF WESKAN...AND WAS MOVING SOUTHEAST AT 25 MPH.

IN ADDITION...AT 135 PM DIME SIZE HAIL WAS REPORTED BY A STORM 
SPOTTER IN WESKAN. 

LOCATIONS IMPACTED INCLUDE...
  TRIBUNE.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 111 AND 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 3869 10158 3835 10158 3878 10226 3898 10208
TIME...MOT...LOC 1942Z 308DEG 21KT 3874 10198
WIND...HAIL 60MPH 1.00IN
$$

BULLER
178 
WWUS53 KGLD 141956
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
156 PM MDT TUE JUN 14 2011

COC017-KSC071-199-142007-
/O.CAN.KGLD.SV.W.0079.000000T0000Z-110614T2030Z/
CHEYENNE CO-GREELEY KS-WALLACE KS-
156 PM MDT TUE JUN 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALLACE...
NORTHERN GREELEY AND EAST CENTRAL CHEYENNE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3869 10158 3835 10158 3878 10226 3898 10208
TIME...MOT...LOC 1957Z 308DEG 21KT 3869 10189
$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:53 AM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 14, 11:53 AM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1153 AM MDT TUE JUN 14 2011

.UPDATE...
1145 AM MDT TUE JUN 14 2011

JUST COMPLETED ANOTHER UPDATE. SMALL CLUSTER OF THUNDERSTORMS HAVE
DEVELOPED AND MOVED INTO THE WESTERN PORTION OF THE AREA. COVERAGE
IS MORE THAN ISOLATED SO INCREASED TO CHANCE IN THE SOUTHWEST
PORTION OF THE AREA AHEAD OF INCOMING SHORTWAVE TROUGH...JET
MAX...AND AREA OF LOW LEVEL CONVERGENCE.

BULLER
&&

.DISCUSSION...
342 AM MDT TUE JUN 14 2011

IMMEDIATE FORECAST CHALLENGES WILL BE HOW LONG THE ONGOING
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE FORECAST AREA THIS
MORNING AND IF THEY WILL REDEVELOP OVER PORTIONS OF THE AREA THIS
AFTERNOON. FORECAST CONCERNS MID WEEK ARE HOW MUCH TEMPERATURES
WARM UNDER A RIDGE ALOFT FOLLOWED BY THE POSSIBILITY OF MORE
THUNDERSTORMS LATE IN THE WEEK AND OVER THE WEEKEND.

THIS MORNING WILL START OFF WITH A FEW SHOWERS AND ISOLATED
THUNDERSTORMS WITH PATCHY AREAS OF FOG AS A SHORT WAVE TROUGH
MOVES ACROSS THE AREA AHEAD OF THE MAIN UPPER TROUGH EXPECTED TO
MOVE ACROSS THE HIGH PLAINS REGION AROUND MID DAY. SHOWERS AND
THUNDERSTORMS SHOULD MOVE EAST AS THE UPPER TROUGH MOVES EAST. A
STRONG AREA OF SUBSIDENCE MOVES IN ACROSS THE AREA ON THE BACK
SIDE OF THE UPPER TROUGH...SO SHOWERS AND THUNDERSTORMS ARE NOT
EXPECTED TO CONTINUE INTO THE EVENING.

THE SHORT WAVE RIDGE BEGINS BUILDING OVER THE ROCKIES AND HIGH
PLAINS TONIGHT...BUT IS NOT AS AMPLIFIED AS PREVIOUS MODEL RUNS
INDICATED FOR WEDNESDAY AND WEDNESDAY NIGHT. THIS MEANS
TEMPERATURES MAY NOT WARM AS MUCH AS PREVIOUSLY EXPECTED ON
WEDNESDAY AND THURSDAY AHEAD OF THE NEXT UPPER TROUGH...ALTHOUGH
HIGHS IN THE 80S AND 90S ARE STILL EXPECTED FROM THURSDAY
THROUGH THE WEEKEND. THE LESS AMPLIFIED UPPER FLOW WILL ALSO MEAN
THE REGION WILL BE MORE OPEN TO THE SHORT WAVE TROUGHS THAT WILL
BE MOVING THROUGH THE UPPER FLOW AS IT FLATTENS DURING THE
LATTER PART OF THE WEEK AND BECOMES MORE SOUTHWESTERLY BY THE
WEEKEND. HAVE KEPT A MENTION OF THUNDERSTORMS IN THE FORECAST EACH
EVENING FROM WEDNESDAY THROUGH SATURDAY AS A RESULT. IT LOOKS LIKE
AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS MAY BE WARRANTED BETWEEN
SUNDAY AND TUESDAY AS NEXT MAJOR UPPER TROUGH APPROACHES AND MOVES
ACROSS THE REGION AS A LOW DEEPENS OVER THE NORTHERN TIER OF
UNITED STATES DURING THE FIRST OF NEXT WEEK. HAVE LEFT IT OUT FOR
NOW AS CONFIDENCE IS LOW AS THAT SYSTEM IS STILL WELL OUTSIDE OF
THE CONUS UPPER AIR NETWORK.

LOCKHART
&&

.AVIATION...
1145 AM MDT TUE JUN 14 2011

FOR THE 18Z TAFS...SMALL CLUSTER OF THUNDERSTORMS HAVE FORMED OUT
TO THE WEST OF KGLD. EXPECT SOME OTHER DEVELOPMENT BUT LOOKS LIKE
THE THUNDERSTORMS TO THE WEST MAY GET CLOSE TO KGLD SO PUT VCTS IN
THERE FOR NOW. WINDS WILL REMAIN GUSTY UNTIL NEAR 00Z AND THEN
BECOME LIGHT AND VARIABLE UNTIL TOMORROW MORNING. OUTSIDE OF THE
THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 14, 12:11 PM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1211 PM MDT TUE JUN 14 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1211 PM MDT TUE JUN 14 2011 /111 PM CDT TUE JUN 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
AFTERNOON. SOME OF THESE STORMS THAT OCCUR ALONG AND SOUTH OF
INTERSTATE 70 COULD BECOME SEVERE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO
SATURDAY NIGHT. ON THURSDAY...IT WILL BE POSSIBLE FOR A FEW OF
THESE THUNDERSTORMS TO BECOME SEVERE. OTHERWISE...THE MAIN THREAT
FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

BULLER

In the hours before

Special weather statement, Jun 14, 1:04 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
104 PM MDT TUE JUN 14 2011

COZ092-KSZ027-041-141930-
CHEYENNE COUNTY-GREELEY-WALLACE-
104 PM MDT TUE JUN 14 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
GREELEY COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST
CENTRAL KANSAS...

AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF CHEYENNE WELLS...MOVING
SOUTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3851 10198 3856 10205 3861 10205 3861 10214
      3886 10252 3905 10234 3904 10230 3879 10180
TIME...MOT...LOC 1904Z 309DEG 34KT 3890 10233

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:26 PM MDTSpecial Weather StatementGLDYuma34 min
Jun 14, 12:07 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson53 min
Jun 13, 6:14 PM MDTSpecial Weather StatementGLDGreeley46 min
Jun 13, 6:18 PM MDTSpecial Weather StatementGLDWallace42 min
Jun 14, 1:04 PM MDTSpecial Weather StatementGLDWallace26 min
Jun 14, 2:01 PM MDTSpecial Weather StatementGLDWallace, Wichita29 min
Jun 14, 2:23 PM MDTSpecial Weather StatementGLDLogan, Wichita22 min
Jun 14, 2:47 PM MDTSpecial Weather StatementGLDGove28 min
Jun 14, 2:52 PM MDTSevere Thunderstorm WarningGLDGove, Logan68 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.